Oregon, 2014

Flash Flood in Oregon, August 12, 2014

August 12, 2014 · NWS PQR · 1 event in 1 county or zone

Heavy rain resulted in a rapid increase of water in the Sandy River. The sudden rush of water damaged a foot bridge as a group of people were walking across it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Heavy rain resulted in a rapid increase of water in the Sandy River. The sudden rush of water damaged a foot bridge as a group of people were walking across it. One of the hikers that fell into the water did not survive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 11, 7:56 PM PST, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 11, 7:56 PM PST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
856 PM PDT MON AUG 11 2014

.SYNOPSIS...AN UPPER LEVEL LOW CENTERED JUST OFF THE SAN FRANCISCO
BAY AREA WILL CONTINUE TO SPREAD MOISTURE AND INSTABILITY NORTHWARD
THROUGH THROUGH NORTHWEST OREGON AND SOUTHWEST WASHINGTON TONIGHT
INTO TUESDAY MORNING. THE LOW ITSELF IS FORECAST TO LIFT NORTH
THROUGH OREGON AND INTO WASHINGTON TUESDAY AND TUESDAY NIGHT AS THE
NEXT LOW APPROACHES FROM THE WEST...PRODUCING MORE SHOWERS AND
THUNDERSTORMS. THIS COOLER WESTERN LOW IS THEN FORECAST TO MOVE
ACROSS WESTERN OREGON WEDNESDAY FOR MORE SHOWERS AND THUNDERSTORMS
AND POSSIBLE SMALL HAIL AS THE ASSOCIATED COLD POOL ALOFT MOVES
THROUGH. THIS SECOND LOW IS THEN FORECAST TO MOVE INTO CENTRAL
WASHINGTON THURSDAY AND EASTERN WASHINGTON FRIDAY FOR SLOWLY
DECREASING SHOWERS.
&&

.SHORT TERM...AFTER A FEW THUNDERSTORMS IN THE LATE AFTERNOON IN
EASTERN LANE COUNTY WAS FOLLOWED BY A BIG BREAK OF NOTHING BUT A FEW
MUCH WEAKER SHOWERS IN THE CASCADES AND THE NORTH VALLEY AREAS...
THUNDERSTORMS HAVE BEEN INCREASING SOUTH OF EUGENE...ALONG THE OREGON
CASCADES AND UP THROUGH THE GORGE INTO THE SOUTH WASHINGTON CASCADES.
WITH THE SOUTHERLY FLOW NORTH OF THE LOW CENTERED NEAR THE SAN
FRANCISCO BAY AREA TRANSPORTING A GOODLY AMOUNT OF MOISTURE AND
INSTABILITY NORTHWARD INTO OUR FORECAST AREA...EXPECT THIS ACTIVITY
TO CONTINUE OVERNIGHT INTO TUESDAY MORNING. ALSO EXPECT THIS ACTIVITY
TO SPREAD INTO THE VALLEYS AND COASTAL MOUNTAINS AS WELL... AND
POSSIBLY EVEN THE COAST AS A SHORT WAVE LIFTS NORTH OVERNIGHT. THESE
STORMS ARE PRODUCING SOME RAIN...BUT SEVERAL STORMS DOWN IN DOUGLAS
COUNTY PRODUCED WIND GUSTS OF 40 MPH OR MORE. IN ADDITION... THEY
WILL PRODUCE A LOT OF LIGHTNING.

AS THE NEXT LOW APPROACHES FROM THE WEST...THE MODELS ARE SHOWING THE
LOW TO OUR SOUTH LIFTING NORTH THROUGH OREGON INTO WASHINGTON TUESDAY
AND TUESDAY NIGHT FOR MORE SHOWERS AND THUNDERSTORMS. MODEL QPFS ARE
DECENT...AND WE SHOULD SEE SOME LOCALLY HEAVIER RAINS THAN WE HAVE
SEEN IN A WHILE AS THE AIR MASS MOISTENS.

THE WESTERN LOW IS THEN FORECAST TO MOVE THROUGH OREGON WEDNESDAY AND
PRODUCE MORE SHOWERS AND THUNDERSTORMS AS ITS ASSOCIATED COLD POOL
MOVES THROUGH...SOME OF WHICH CLOUD HAVE SMALL HAIL. THESE STORMS
SHOULD DEFINITELY BE ON THE WETTER SIDE.

A SOUTHERLY MARINE SURGE IS TAKING PLACE ALONG THE COAST...AND THE
MARINE AIR IS PUSHING THROUGH THE COASTAL GAPS NEAR EUGENE AND
CORVALLIS. HAVE CANCELLED THE HEAT ADVISORY FOR THE COASTAL
MOUNTAINS...SOUTH WILLAMETTE VALLEY...LANE COUNTY CASCADE
FOOTHILLS...AND THE KELSO AREA. THE REMAINDER WILL EXPIRE AT 9 PM. I
DO NOT EXPECT MANY LOW CLOUDS INLAND TUESDAY MORNING DUE TO THE
SOUTHERLY FLOW ALOFT...BUT TEMPS INLAND SHOULD FALL BACK TO THE 80S
BUT THIS COULD STILL BE A BIT UNCOMFORTABLE. MARINE CLOUDS WILL BE
SOLID BY WEDNESDAY MORNING...AND EXPECT THE COOLEST DAYS OF THE WEEK
WEDNESDAY AND THURSDAY WITH HIGHS INLAND IN THE LOWER TO MID 70S.
TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...TROUGH OVER
THE PACIFIC NORTHWEST WILL PROGRESS OFF TO THE EAST THURSDAY NIGHT
INTO FRIDAY...CAUSING ANY REMAINING RAIN TO END ACROSS OUR AREA LATE
THURSDAY NIGHT. A FAIRLY ZONAL FLOW PATTERN SETS UP OVER OUR REGION
BEHIND THIS SYSTEM. COOLER WEATHER WILL RESULT FROM THIS
PATTERN...WITH NORTHWESTERLY LOW-LEVEL WINDS BRINGING TEMPERATURES A
LITTLE BELOW NORMAL OVER THE WEEKEND. MODELS ARE INDICATING THAT A
SYSTEM COULD AFFECT OUR AREA AS EARLY AS SUNDAY...BUT THE UNCERTAINTY
IS GREAT DUE TO THE NATURE OF THIS TYPE OF FLOW REGIME AND HOW FAR
OUT IT IS IN THE FORECAST PERIOD. -MCCOY
&&

.FIRE WEATHER...ANOTHER HOT...DRY...AND VERY UNSTABLE DAY TODAY WITH
HAINES 6 CONDITIONS COMMON ACROSS SOUTHWEST WASHINGTON AND NORTHWEST
OREGON. THE UPPER LEVEL RIDGE INITIALLY RESPONSIBLE FOR THE HEAT IS
MOVING NORTHEAST...WHILE AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS
PARKED OFF THE NORTHERN CALIFORNIA COAST. THIS UPPER LOW AND ITS
ASSOCIATED SOUTHEASTERLY FLOW IS GUIDING AN INCREASING AMOUNT OF
MOISTURE AND INSTABILITY ALOFT INTO OREGON.

THE MOISTURE AND INSTABILITY WILL COMBINE WITH A SERIES OF
DISTURBANCES TO PRODUCE MULTIPLE ROUNDS OF THUNDERSTORMS ACROSS
WESTERN OREGON AND WASHINGTON. THE FIRST ROUND WAS LAST NIGHT...AND
RESULTED IN SEVERAL HUNDRED LIGHTNING STRIKES IN THE WILLAMETTE
NF...WITH OUTFLOW WINDS GUSTING NEAR 50 MPH IN EUGENE. THE NEXT
ROUND OF THUNDERSTORMS IS ALREADY BEGINNING TO DEVELOP ALONG THE
CASCADE CREST NEAR WILLAMETTE PASS. THESE WILL BECOME STRONGER AND
DEVELOP FURTHER NORTH ALONG THE CREST AS THE AFTERNOON PROGRESSES.
EVENTUALLY SOUTHEASTERLY FLOW WILL CARRY THESE STORMS INTO THE
WILLAMETTE VALLEY...AND POSSIBLY AS FAR WEST AS THE COAST THIS
EVENING. YET ANOTHER DISTURBANCE NEAR THE OREGON/CALIFORNIA/NEVADA
BORDER IS LINED UP TO PRODUCE EVEN MORE WIDESPREAD LIGHTNING TO THE
DISTRICT LATER TONIGHT INTO EARLY TUESDAY.

AS THE UPPER LEVEL LOW OFF THE CALIFORNIA COAST LIFTS NORTH INTO
OREGON TUESDAY...COMBINING WITH AN INCOMING PACIFIC COLD FRONT...EVEN
MORE THUNDERSTORMS ARE LIKELY. HOWEVER THESE WILL COME WITH AN
INCREASING AMOUNT OF MOISTURE...WITH CHANCES OF WETTING RAIN
INCREASING
TUESDAY AND WEDNESDAY. TEMPERATURES WILL FALL BELOW NORMAL BY
WEDNESDAY WITH UNSETTLED WEATHER CONTINUING AS THE UPPER LOW LINGERS
NEARBY.  WEAGLE

.AVIATION...VFR CONDITIONS CONTINUE OVER ACROSS THE INTERIOR THIS
EVENING. MEANWHILE...A SOUTHWEST WIND REVERSAL HAS MOVED UP THE
OREGON COAST WITH AN IFR/LIFR STRATUS DECK ALONG THE IMMEDIATE COAST
FROM K6S2 TO KAST. MARINE MOISTURE MAY ATTEMPT TO PUSH INTO THE GAPS
NEAR KEUG AND UP THE COLUMBIA TO KKLS. THUNDERSTORMS ARE DEVELOPING
NEAR THE CASCADES AND SOUTH OF EUGENE NEAR THE LANE/DOUGLAS COUNTY
LINE. WILL HANDLE WITH VCTS AND PLAN ON AMENDMENTS TO NARROW THE
TIMING ONCE STORMS BECOME MORE WIDESPREAD. ANY STORMS THAT FORM CARRY
THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING.
LOW CLOUDS LIKELY REMAIN ALONG THE COAST FOR MUCH OF THE DAY TUE..BUT
UPPER LEVEL MOISTURE AND ANOTHER ROUND OF POSSIBLE TS MAY ALLOW THE
MARINE LAYER TO BRIEFLY MIX OUT.

KPDX AND APPROACHES...VFR CONDITIONS NEXT 24 HRS. ABUNDANT MID TO
HIGH CLOUDS REMAIN. OCCASIONAL THUNDERSTORM POSSIBLE AT THE TERMINAL
AND ON THE APPROACHES...WITH POSSIBLE GUSTY WINDS AND SMALL HAIL. LOW
CONFIDENCE IN TIMING SPECIFIC STORMS...SO WILL LIKELY USE VCTS AND
AMEND AS NEEDED TO NARROW TIMING. CHANCES FOR SHOWERS AND
THUNDERSTORMS CONTINUE OVERNIGHT...AND ANOTHER ROUND TOMORROW. CULLEN
&&

.MARINE...A SOUTHERLY WIND REVERSAL HAS WORKED ITS WAY UP THE OREGON
NEAR SHORE WATERS THIS EVENING. SEAS REMAIN IN THE 5 TO 7 FT RANGE
WITH A W-NW SWELL. AN UPPER LEVEL LOW WILL SPREAD HIGH BASED MOISTURE
OVER THE WATERS...WITH THE POTENTIAL FOR A FEW THUNDERSTORMS MOVING
NORTH ACROSS THE WATERS TONIGHT AND EARLY TUES. ANOTHER UPPER LOW
FOLLOWS LATE TUES WITH A CONTINUING CHANCE OF SHOWERS AND
THUNDERSTORMS INTO EARLY WED.

SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR CONDITIONS REMAINS
IN EFFECT FOR THE EARLY MORNING EBB TUE. THE AFTERNOON EBB TOMORROW
IS A STRONG EBB...BUT CONDITIONS LIKELY REMAIN SUB CRITERIA. CAUTION
IS RECOMMENDED ON THE BAR FOR THE NEXT FEW DAYS...AND CROSSING DURING
THE STRONG EBBS SHOULD BE AVOIDED IF POSSIBLE.	 CULLEN
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 AM PDT TUESDAY FOR ZONE 601-ZONE 602-
     ZONE 603-ZONE 604-ZONE 605-ZONE 606-ZONE 607-ZONE 608-ZONE
     612.

WA...RED FLAG WARNING UNTIL 11 AM PDT TUESDAY FOR ZONE 601-ZONE 602-
     ZONE 604-ZONE 660.

PZ...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 5 AM TO
     8 AM PDT TUESDAY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

In the hours before

Special weather statement, Aug 11, 7:30 PM PST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PDT MON AUG 11 2014

ORZ004-008-012-120400-
CENTRAL COAST RANGE OF WESTERN OREGON OR-SOUTH  WILLAMETTE VALLEY OR-
CASCADE FOOTHILLS IN LANE COUNTY OR-
830 PM PDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANE COUNTY UNTIL 900 PM
PDT...

AT 829 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DORENA...OR 24 MILES
NORTHEAST OF SUTHERLIN...MOVING NORTHWEST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUGENE...COTTAGE GROVE...CRESWELL...LORANE...COTTAGE GROVE LAKE...
SAGINAW AND WALKER.

IN OREGON THIS INCLUDES INTERSTATE 5 BETWEEN MILE MARKERS 168 AND
182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4360 12311 4361 12314 4378 12314 4378 12335
      4380 12335 4381 12338 4389 12346 4406 12309
      4356 12282 4354 12287 4354 12310
TIME...MOT...LOC 0329Z 152DEG 34KT 4367 12302

The radar

The Portland,OR radar (KRTX), 92 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clackamas

When
August 12, 12:00 AM PST
Where
Clackamas County, 0.5 mi S of Zigzag to 1.5 mi N of Zigzag
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
45.323, -121.930

Heavy rain resulted in the Sandy River to rapidly rise. A foot bridge near Ramona Falls broke loose sending a man into the turbulent waters. The man drowned in the river.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Clackamas2014-08-1235MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539815.